Fenfluramine-Phentermine (Fen-Phen) and Seizures

Evidence for an Association

David Spencer, Jane Hwang, Martha J. Morrell

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Fenfluramine-phentermine combination therapy ("fen-phen") became a popular treatment for obesity in the 1990s. Although this treatment causes cardiac toxicity, use of these medications has not previously been associated with seizures. We report five cases with apparent association between use of fenfluramine-phentermine and occurrence of seizures. Three patients with a history of childhood-onset idiopathic generalized epilepsy in remission experienced a recrudescence of seizures following treatment with fenfluramine-phentermine. Two patients presented with new-onset seizures in midlife following use of fenfluramine-phentermine, and seizures persisted following discontinuation of this therapy. One of these patients restarted fenfluramine-phentermine months later, and experienced recurrent seizures. The nature of the association between fenfluramine-phentermine and seizures is uncertain from this preliminary report. There may be a specific association with idiopathic generalized epilepsies, which appeared to be overrepresented in this case series. An effect of fen-phen on seizure threshold appears most likely; however, an epileptogenic effect cannot be excluded.

Original languageEnglish (US)
Pages (from-to)448-452
Number of pages5
JournalEpilepsy and Behavior
Volume1
Issue number6
DOIs
StatePublished - Dec 2000

Fingerprint

Phentermine
Fenfluramine
Seizures
Therapeutics
Obesity
Recurrence

Keywords

  • Phentermine; fenfluramine; fen-phen; epilepsy; seizure

ASJC Scopus subject areas

  • Clinical Neurology
  • Behavioral Neuroscience
  • Neurology

Cite this

Fenfluramine-Phentermine (Fen-Phen) and Seizures : Evidence for an Association. / Spencer, David; Hwang, Jane; Morrell, Martha J.

In: Epilepsy and Behavior, Vol. 1, No. 6, 12.2000, p. 448-452.

Research output: Contribution to journalArticle

Spencer, David ; Hwang, Jane ; Morrell, Martha J. / Fenfluramine-Phentermine (Fen-Phen) and Seizures : Evidence for an Association. In: Epilepsy and Behavior. 2000 ; Vol. 1, No. 6. pp. 448-452.
@article{6d01987e57884d9c9def01b90dac074c,
title = "Fenfluramine-Phentermine (Fen-Phen) and Seizures: Evidence for an Association",
abstract = "Fenfluramine-phentermine combination therapy ({"}fen-phen{"}) became a popular treatment for obesity in the 1990s. Although this treatment causes cardiac toxicity, use of these medications has not previously been associated with seizures. We report five cases with apparent association between use of fenfluramine-phentermine and occurrence of seizures. Three patients with a history of childhood-onset idiopathic generalized epilepsy in remission experienced a recrudescence of seizures following treatment with fenfluramine-phentermine. Two patients presented with new-onset seizures in midlife following use of fenfluramine-phentermine, and seizures persisted following discontinuation of this therapy. One of these patients restarted fenfluramine-phentermine months later, and experienced recurrent seizures. The nature of the association between fenfluramine-phentermine and seizures is uncertain from this preliminary report. There may be a specific association with idiopathic generalized epilepsies, which appeared to be overrepresented in this case series. An effect of fen-phen on seizure threshold appears most likely; however, an epileptogenic effect cannot be excluded.",
keywords = "Phentermine; fenfluramine; fen-phen; epilepsy; seizure",
author = "David Spencer and Jane Hwang and Morrell, {Martha J.}",
year = "2000",
month = "12",
doi = "10.1006/ebeh.2000.0132",
language = "English (US)",
volume = "1",
pages = "448--452",
journal = "Epilepsy and Behavior",
issn = "1525-5050",
publisher = "Academic Press Inc.",
number = "6",

}

TY - JOUR

T1 - Fenfluramine-Phentermine (Fen-Phen) and Seizures

T2 - Evidence for an Association

AU - Spencer, David

AU - Hwang, Jane

AU - Morrell, Martha J.

PY - 2000/12

Y1 - 2000/12

N2 - Fenfluramine-phentermine combination therapy ("fen-phen") became a popular treatment for obesity in the 1990s. Although this treatment causes cardiac toxicity, use of these medications has not previously been associated with seizures. We report five cases with apparent association between use of fenfluramine-phentermine and occurrence of seizures. Three patients with a history of childhood-onset idiopathic generalized epilepsy in remission experienced a recrudescence of seizures following treatment with fenfluramine-phentermine. Two patients presented with new-onset seizures in midlife following use of fenfluramine-phentermine, and seizures persisted following discontinuation of this therapy. One of these patients restarted fenfluramine-phentermine months later, and experienced recurrent seizures. The nature of the association between fenfluramine-phentermine and seizures is uncertain from this preliminary report. There may be a specific association with idiopathic generalized epilepsies, which appeared to be overrepresented in this case series. An effect of fen-phen on seizure threshold appears most likely; however, an epileptogenic effect cannot be excluded.

AB - Fenfluramine-phentermine combination therapy ("fen-phen") became a popular treatment for obesity in the 1990s. Although this treatment causes cardiac toxicity, use of these medications has not previously been associated with seizures. We report five cases with apparent association between use of fenfluramine-phentermine and occurrence of seizures. Three patients with a history of childhood-onset idiopathic generalized epilepsy in remission experienced a recrudescence of seizures following treatment with fenfluramine-phentermine. Two patients presented with new-onset seizures in midlife following use of fenfluramine-phentermine, and seizures persisted following discontinuation of this therapy. One of these patients restarted fenfluramine-phentermine months later, and experienced recurrent seizures. The nature of the association between fenfluramine-phentermine and seizures is uncertain from this preliminary report. There may be a specific association with idiopathic generalized epilepsies, which appeared to be overrepresented in this case series. An effect of fen-phen on seizure threshold appears most likely; however, an epileptogenic effect cannot be excluded.

KW - Phentermine; fenfluramine; fen-phen; epilepsy; seizure

UR - http://www.scopus.com/inward/record.url?scp=0039175770&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0039175770&partnerID=8YFLogxK

U2 - 10.1006/ebeh.2000.0132

DO - 10.1006/ebeh.2000.0132

M3 - Article

VL - 1

SP - 448

EP - 452

JO - Epilepsy and Behavior

JF - Epilepsy and Behavior

SN - 1525-5050

IS - 6

ER -